So scared, I got C diff after ICD implant

First of all, I'm grateful to have found this club; I was excited to see so many helpful topics and friendly people ready to answer questions. On July 17, 2023 I got my first  Biventricular ICD. After a long 10 years with diagnosed CHF, and an ejection fraction of 30-35 at the age of 48, my general doctor wanted me to go to a cardiologist for treatment but I couldn't afford insurance on my meager salary despite working full time. Last fall, I could no longer work due to HF symptoms becoming very impossible to ignore. At 57 years old, I was forced into early retirement, qualified for disability within 5 months and finally was able to get help; however, my EF was now at 10-15. While I suffer from severe cardiomyopathy and have pretty much always had left bundle branch blockage, my health has been very good considering. I was checked for blockage and have none, so the ICD was my only real option for some kind of improvement. 

The surgery went well, but I was accidentally given a second antibiotic when I left the hospital, the one that can give you C diff. I am mortified! Infection is always one of the biggest fears for this procedure,  but I never dreamed I would end up with one in my intestines. I'm in hell. I'm on the toilet more than every hour, the intestinal cramps with each trip are just awful. Luckily I sensed something was really wrong over the weekend and went to my regular doctor who figured it out quickly. I've been on the new antibiotic for two days, but am still suffering the same, no real improvement yet. I have researched C diff thoroughly and as if I wasn't stressing a lot already, now I'm literally in knots. Sorry for the crudeness, but I feel like I'm going to poop myself to death. 

Then there's all the adjusting to this device which...I can FEEL everything. Every website says "2 days of mild discomfort." I don't know who wrote that, but I beg to differ. The hockey puck in my chest still hurts. 

Has anyone else gotten C diff after their implant and recovered okay? Because this is just the straw that broke the camel's back. I feel so defeated. Thanks in advance for any encouragement. 


6 Comments

C diff

by Lurker - 2023-08-09 12:57:57

My wife had C diff a number of years ago so I know what you are going thru.

Early on I offered to drive her to the hospital. She declined. But the time interval between eating and going to the toilet we're getting shorter and shorter, finally she came up,to me and said "I'm ready to go now". She was in for 3 weeks, and when you went to visit, you to gown up.

My advice is to get to the ER soon 

 

 

Respond to Lurker

by R2D2 - 2023-08-09 13:19:07

I already got diagnosed and am taking vancomycin, third day. Symptoms seem to be easing a bit, about every 2-3 hours now. I was wondering how long does it take after you start antibiotics for your symptoms to improve? 

Your antibiotic may take up to five days to take effect

by Gemita - 2023-08-09 13:27:49

R2D2, I am so sorry to hear about your past difficulties battling with heart failure and getting affordable medical cover which has clearly led to your current need for an urgent biventricular pacemaker/ICD.  This is unforgivable and you shouldn’t have had to go through this.  

I see your biventricular ICD was implanted on 17th July and that you are now battling C difficile infection from an antibiotic given to you.  

I don’t think we can ask others for their experience because even if another member got C difficile from an antibiotic following pacemaker/ICD implant, they will have a different prognosis to yours depending on their degree of heart failure.  I note that your ejection fraction is/was dangerously low and that is another concern for you and will obviously slow recovery from any infection.  

The primary risk factor for C difficile colitis is previous exposure to antibiotics;  the most commonly implicated ones include the Cephalosporins, the Fluoroquinolones, Ampicillin/Amoxicillin, and Clindamycin.

You could ask your doctor for a medication like Loperamide to try to slow/stop your diarrhoea. It may take the new antibiotic 3-5 days to have an effect on your infection.  If it doesn't, you may need to have IV antibiotics instead.

Are you eating bland foods that are unlikely to cause worsening symptoms.  I expect your doctor has given you a list.  Avoid fibre, anything acidic or high in fat.  Clear broths, plain pasta, white bread, mashed potato, lean chicken, white fish, anything that will slow your gut down!  

You may need to replace your electrolytes if you are losing lots of sodium and other electrolytes.  You may need to replace friendly bacteria, so might need probiotics.   If all else fails you could ask your doctor about stopping food for 12 - 24 hours and just drink clear fluids to keep hydrated.

Your comments just sums everything up nicely: "Then there's all the adjusting to this device which...I can FEEL everything. Every website says "2 days of mild discomfort." I don't know who wrote that, but I beg to differ. The hockey puck in my chest still hurts".   You are clearly experiencing what many of us go through.  We did a survey a year or so ago and it was clear that recovery from an implant took longer than 24 hours to a few days for many of us.  The guidelines need to be changed to be more realistic and anyway, an ICD is bigger than a pacemaker and is usually more painful so healing will take longer.

I hope you will feel better very soon and that your ejection fraction will bounce back at least enough to give you a better quality of life.

Thank you Gemita

by R2D2 - 2023-08-09 13:34:56

I appreciate your input and encouragement. It's good to finally have a place to go where others know what I'm going through. I've needed the support for a long time, so this is very nice.

You may be a Clostridium Difficile carrier ?

by IAN MC - 2023-08-09 15:10:48

Hi R2D2 Wellcome to the club !

Our guts are full of bacteria of various types and these are essential for our good health. They help us digest food, they help provide vitamins and help us battle infection.

Clostridium Difficile resides in the guts  of around 1 in 30 of us ;  you may be one of them.  It doesn't do any harm until the mix of gut bacteria is altered.

A single dose of an IV broad spectrum prophylactic antibiotic is  usually given shortly before the incision is made for the PM implant. This is probably not enough to disturb the ratios of individual gut bacteria.

However, you were given extra antibiotics after release from hospital. This probably tipped the balance and changed the C. Difficile in your  guts from friend into foe.

You were very unlucky !

Vancomycin is a highly effective antibiotic and should eradicate it. Do make yourself aware of its possible side-effects though.

Best of luck

Ian

Hugs

by Lavender - 2023-08-09 19:52:48

Just sending along my compassionate thoughts in such a terrible situation!  Your ICD surgery is so new and will feel better in time. I do not think the majority of people feel fine in only a few days, but some do. It seems we all are told the surgery is no big deal but there should be broader terms used in preparation for the recovery 🙄

The C diff is horrible. I never had it but knew someone with it. May God send healing. Have you been told to take probiotics? I always take that when taking antibiotics. I was given three doses of broad spectrum IV antibiotics just before leaving the hospital following my implant surgery. No reaction to it. 

You know you're wired when...

Muggers want your ICD, not your wallet.

Member Quotes

Yesterday was my first day mountain biking after my implant. I wiped out several times and everything is fine. There are sports after pacemakers!